Kentucky, 2014

Flash Flooding and Flooding in Kentucky, April 4, 2014

April 4, 2014 · NWS ILN · 6 events in 5 counties and zones

Heavy rainfall occurred along and ahead of a cold front moving across the region. Flooding and flash flooding occurred as a result of the heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$103,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Heavy rainfall occurred along and ahead of a cold front moving across the region. Flooding and flash flooding occurred as a result of the heavy rain. Some of this flooding lingered into the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 4, 3:45 AM EST, 2 hours 13 minutes earlier.

Area forecast discussion, Apr 4, 3:45 AM EST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
445 AM EDT FRI APR 4 2014

.SYNOPSIS...
DEEP LOW PRESSURE WILL TRACK THROUGH THE GREAT LAKES WITH AN
ASSOCIATED COLD FRONT SWEEPING EAST THROUGH THE REGION TODAY.
SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL ACCOMPANY THE FRONT.
HIGH PRESSURE WILL BUILD IN FOR THE WEEKEND RETURNING DRY
CONDITIONS AND COOL TEMPERATURES. ANOTHER LOW WILL MOVE INTO THE
REGION MONDAY WITH MORE SHOWERS.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATE...WENT AHEAD AND ISSUED WIND ADVSY ACRS THE NORTH THIS AFTN
INTO EARLY EVENING. WITH GUSTS EXPECTED TO BE RIGHT AROUND CRITERIA
SO DECIDED BEST TO GET MESSAGE OUT AND LINE UP WITH OUR NEIGHBORS.

MID LEVEL SHORTWAVE TO LIFT NE FROM THE CENTRAL PLAINS INTO THE
UPPER MS VLY THIS MORNING AND ACRS THE GREAT LAKES THIS
AFTN/EVENING. 50 KT LOW LEVEL JET DEVELOPS IN RESPONSE TO THIS S/W
WITH VERY FAVORABLE MOISTURE TRANSPORT INTO TH E OHIO VALLEY.
PRECIPITABLE WATER VALUES AROUND 250 PERCENT OF NORMAL THRU THE
MORNING. AREA OF CONVECTION ACRS SRN INDIANA AND WESTERN KY
SPREADING EAST ACRS ILN/S SOUTHERN FA. RAINFALL RATES OF 1.25 TO 1.5
INCHES PER HOUR HAVE BEEN OBSERVED IN THE STRONGEST STORMS. EXPECT
THIS CONVECTION TO CONTINUE EAST ACRS THE REGION AND EXPAND NORTH.
THEREFORE...HAVE EXPANDED THE FLOOD WATCH ACRS THE EAST. THIS THREAT
FOR HEAVY RAIN WILL PERSIST UNTIL THE COLD FRONT SWEEPS EAST THIS
AFTN. SO HAVE EXTENDED THE EXISTING FLOOD WATCH UNTIL 18Z.

REGARDING POTENTIAL FOR SEVERE WEATHER TODAY...THE THREAT LOOKS TO
BE EARLY AND GENERALLY ALONG AND SOUTH OF THE OHIO RIVER. MAIN
SEVERE WX THREAT WILL BE ASSOCIATED WITH LEADING CONVECTIVE LINE ON
THE MCS/S LEADING EDGE. WILL MENTION THIS SEVERE THREAT THIS MORNING
IN THE HWO FOR AREAS ALONG AND SOUTH OF THE OHIO RIVER.

WIND WILL INCREASE THIS AFTN AS THE PRESSURE GRADIENT INCREASES WITH
DEEPENING SFC LOW PASSING THRU THE GREAT LAKES. THE BEST CHANCE FOR
WIND ADVSY CRITERIA WILL OCCUR ACRS WEST CENTRAL OHIO THIS AFTN
WHERE WESTERLY 40-45 KT 8H JET PASSES THRU LATER TODAY. AT THIS TIME
WILL KEEP THE WINDS JUST BELOW ADVSY CRITERIA BUT THIS WILL HAVE TO
BE WATCHED.

WITH THE REGION IN THE WARM SECTOR THIS MORNING HIGHS EXPECTED TO
RANGE FROM THE LOWER 60S NW TO NEAR 70 SE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
DEEP SFC LOW PRESSURE TO PIVOT FROM THE GREAT LAKES INTO SE CANADA
AS HIGH PRESSURE BEGINS TO NOSE IN OVERNIGHT. GUSTY WEST WINDS
CONTINUE INTO THE EVENING AND THEN DIMINISH OVERNIGHT AS THE
PRESSURE GRADIENT RELAXES. AS THIS HIGH BUILD CLOUDS WILL DIMINISH
OVERNIGHT. LOWS WILL BE BELOW NORMAL TONIGHT...RANGING FROM THE
LOWER 30S NW TO NEAR 40 SE.

SFC HIGH PRESSURE TO BECOME CENTERED OVER OHIO ON SATURDAY. THIS
HIGH WILL PROVIDE DRY CONDITIONS. EXPECT A GOOD DEAL OF SUNSHINE BUT
TEMPERATURES BELOW NORMAL WITH HIGHS AROUND 5 DEGREES BELOW
NORMAL...RANGING FROM NEAR 50 NW TO THE UPPER 50S SE.

SFC HIGH TO BUILD INTO THE MID ATLANTIC WITH A RETURN FLOW
DEVELOPING SUNDAY. EXPECT TO SEE CONTINUED DRY CONDITIONS SUNDAY
WITH MODERATING TEMPERATURES. NEXT CHANCE FOR PRECIPITATION TO HOLD
OFF UNTIL LATE SUNDAY NIGHT. TEMPERATURES EXPECTED TO BE CLOSE TO
NORMAL SUNDAY...RANGING FORM THE UPPER 50S NW TO THE LOWER 60S SE.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
LOW PRESSURE WILL LIFT NORTHEAST OUT OF TEXAS SUNDAY NIGHT AND
CROSS THE OHIO VALLEY ON MONDAY...OVERSPREADING RAIN WITH EMBEDDED
THUNDERSTORMS. KEPT THE CHANCE OF THUNDER WHERE RAIN WAS LIKELY OR
HIGHER. LATEST MODEL RUNS HAVE A BIT MORE TIMING DIFFERENCES THAN
THIS TIME YESTERDAY. UPPER LEVEL FORECASTS ARE GEARING TOWARDS A
MORE OPEN H5 TROUGH /ECMWF AND CANADIAN/ VERSUS A CLOSED LOW
/GFS/. THE STRONGER CLOSED LOW IS A BIT LAGGING IN TIME AND THE
PRECIP FIELDS FROM THE GFS TAKE LONGER TO EXIT AND LINGER THROUGH
DAYBREAK TUESDAY. COLD ADVECTION WITH A STILL DEEPENING LONGWAVE
TROUGH IN THE EASTERN U.S. ON TUESDAY HAD A CONTINUED CHANCE OF A
SHOWER IN THE REGION BUT THERE IS LITTLE LOWER SUPPORT OR MOISTURE
FIELDS TO SUGGEST THAT SHOWERS WOULD BE PRESENT. I SPLIT THE
DIFFERENCE AND HAVE VERY LOW CHANCE POPS FOR THIS TIME FRAME.

HIGH PRESSURE BUILDS IN ON WEDNESDAY AND RETURN FLOW SETS UP THE
LATTER PART OF THE WEEK WITH A RETURN TO NORMAL TEMPERATURES
EXPECTED MID WEEK AND THEN A NICE WARMUP THURSDAY.

GIVEN THE ABUNDANT MOISTURE/CLOUD COVER/POTENTIAL PRECIP FOR THIS
TIME FRAME...HIGHS WILL BE COOLER THAN SEASONAL NORMS THROUGH THE
PERIOD AND LOWS WILL LIKELY BE AT OR WARMER. ONE LOW TEMP EXCEPTION
IS WED MORNING WITH CAA AND POSSIBLE CLEARING SKIES.

&&

.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
LOW PRESSURE AND ASSOCIATED FRONTS ARE CAUSING PROBLEMS FOR
AVIATION. SHOWERS AND THUNDERSTORMS DEVELOPING IN A VERY MOIST AND
UNSTABLE AIRMASS ARE BEGINNING TO AFFECT TAF SITES FROM THE
SOUTHWEST. TAF SITES WILL SEE FLIGHT CONDITIONS AS LOW AS IFR WITH
SOME OF THE THUNDERSTORMS. CEILINGS BELOW 1000 FEET AND
VISIBILITIES BELOW 5SM ARE POSSIBLE.

ONCE THE SHOWERS AND THUNDERSTORMS MOVE EAST EARLY THIS
AFTERNOON...CONDITIONS WILL IMPROVE TO VFR BUT WINDS WILL BE
GUSTING OVER 30 KNOTS FROM THE WEST IN A VERY TIGHT PRESSURE
GRADIENT. WINDS WILL SUBSIDE AND CEILINGS MAY BECOME SCATTERED
NEAR THE END OF THE TAF PERIOD AS HIGH PRESSURE MOVES IN.

OUTLOOK...MVFR/IFR CEILINGS AND VISIBILITIES POSSIBLE MONDAY
ALONG WITH A CHANCE OF THUNDERSTORMS.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH UNTIL 2 PM EDT THIS AFTERNOON FOR OHZ026-034-035-
     042>046-051>056-060>065-070>074-077>082-088.
     WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 9 PM EDT THIS
     EVENING FOR OHZ026-034-035-042>046-051>056-060>062.
KY...FLOOD WATCH UNTIL 2 PM EDT THIS AFTERNOON FOR KYZ089>100.
IN...FLOOD WATCH UNTIL 2 PM EDT THIS AFTERNOON FOR INZ050-058-059-
     066-073>075-080.
     WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 9 PM EDT THIS
     EVENING FOR INZ050-058-059.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...AR
LONG TERM...FRANKS
AVIATION...CONIGLIO
Hazardous weather outlook, Apr 4, 5:19 AM EST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
619 AM EDT FRI APR 4 2014

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>062-051030-
WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-
PREBLE-MONTGOMERY-GREENE-
619 AM EDT FRI APR 4 2014

...FLOOD WATCH IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...
...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY GUSTY WINDS AND FLOODING
TODAY.

INZ066-073-074-OHZ063>065-070>074-077-051030-
FRANKLIN IN-RIPLEY-DEARBORN-FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-
WARREN-CLINTON-ROSS-HOCKING-HAMILTON-
619 AM EDT FRI APR 4 2014

...FLOOD WATCH IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...CENTRAL
OHIO AND SOUTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

BEHIND THE COLD FRONT TODAY...WESTERLY WINDS WILL BECOME STRONG.
GUSTS OF 35 TO 45 MPH ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY GUSTY WINDS AND FLOODING
TODAY.

INZ075-080-KYZ089>100-OHZ078>082-088-051030-
OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-CLERMONT-BROWN-HIGHLAND-
ADAMS-PIKE-SCIOTO-
619 AM EDT FRI APR 4 2014

...FLOOD WATCH IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...SOUTH CENTRAL OHIO AND SOUTHWEST
OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

BEHIND THE COLD FRONT THIS AFTERNOON...WESTERLY WINDS WILL BECOME
STRONG. GUSTS OF 35 TO 45 MPH ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY GUSTY WINDS AND FLOODING
TODAY.

The radar

The Cincinnati radar (KILN), 117 km away, was scanning. The volume nearest the first event began at 10:57 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 2 flood. Local standard time, as filed.

Flash Flood, Grant

When
April 4, 5:58 AM EST to 6:58 AM EST
Where
Grant County, 0.45 mi W of Twin Bridges to 0.91 mi S of Stewartsville
Cause
Heavy Rain
Property damage
$1,000
Reported by
Department of Highways
Coordinates
38.629, -84.708

High water was reported over roadways through much of the county due to heavy rainfall, especially from near Twin Bridges to Keefer.

Flash Flood, Carroll

When
April 4, 6:00 AM EST to 7:00 AM EST
Where
Carroll County, 1.11 mi E of Locust to 1.05 mi E of Locust
Cause
Heavy Rain
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
38.700, -85.229

A mudslide caused by heavy rain destroyed a single family home near State Route 36 and Notch Lick Road. The foundation was undermined. The home was unoccupied.

Flash Flood, Pendleton

When
April 4, 6:50 AM EST to 7:50 AM EST
Where
Pendleton County, 0.55 mi NNW of Concord to 2.58 mi N of Mc Kinneysburg
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.727, -84.304

Numerous roads were closed across the county due to high water caused by heavy rainfall.

Flash Flood, Carroll

When
April 4, 7:38 AM EST to 8:38 AM EST
Where
Carroll County, Prestonville to 0.66 mi W of Prestonville
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.680, -85.180

In addition to an earlier mudslide that destroyed a home along highway 36, another mudslide due to heavy rain closed parts of highway 36.

Flood, Bracken

When
April 4, 1:10 PM EST to 2:10 PM EST
Where
Bracken County, 5 mi S of Brooksville to 2.34 mi WNW of Bridgeville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.608, -84.070

Water several feet deep from an overflowing creek was reported over Jett Road due to heavy rain. A few other roads in the county also were reported to have high water over them.

Flood, Owen

When
April 4, 6:45 PM EST to 7:45 PM EST
Where
Owen County, 1.97 mi W of Wheatley to 1.87 mi WNW of Wheatley
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.625, -85.006

Several roads remained closed around Eagle Valley Campground due to high water caused by earlier heavy rainfall.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513235, 513237, 513238, 513239, 513240, 513241.